To the Editor:—
In response to the review by Wysowski and Pollock1 regarding deaths reported in association with propofol use, AstraZeneca would like to make a few comments.
Although we acknowledge that it is difficult to tell from the original articles cited by Wysowski and Pollock, the five patients referred to in the 1992 Parke et al. article are also included in the 1998 article by Bray. Hence Wysowski and Pollock's total numbers of such events should be reduced by 5.
AstraZeneca's recommended maximum Diprivan dose rate for adult intensive care unit sedation is 4 mg · kg−1 · h−1; it is of note that all of the patient groups reviewed received dose rates higher than this. Although pediatric intensive care unit sedation is a licensed indication in one country and the dose recommendations are higher than for adult intensive care unit sedation, those reports of pediatric propofol infusion syndrome events also received dose rates higher than AstraZeneca's maximum recommended rate.
It is of note that the indications for Diprivan/propofol use in a large proportion of the patients cited in this review were for the treatment of status epilepticus and the reduction of intracranial pressure. These are not licensed indications for Diprivan. Although the use of (higher dosage) Diprivan/propofol may be efficacious in these indications, the safety of such treatment regimens has not been established in clinical trials.
AstraZeneca has not and does not support the use of its products for unlicensed indications or at dose rates significantly outside the recommended dosages. (The recommended range for intensive care unit sedation was based on efficacious clinical trial dosages and includes the mean dose rate ± 2 SDs; therefore, there may uncommonly be a need to modestly exceed the maximum recommended dose rate.)
Having observed that a high proportion of cases involved patients with serious respiratory infections, status epilepticus, and head injuries, AstraZeneca is disappointed that Wysowski and Pollock did not discuss the possibility that disease and/or treatment-related factors, other than the use of propofol, common to these patients may have at least contributed to the development of these serious scenarios. AstraZeneca has produced an article documenting the facts regarding these events, discussing the likely causes together with suggestions for prevention and management strategies.2 We recommend it to your readers.